Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 23, 2011, 5:12 PM MDT for Morgan County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 5:12 PM MDT (23:12 UTC)
- Expired
- May 23, 2011, 5:36 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Morgan County, CO
The radar
The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592 WUUS55 KBOU 232312 SVRBOU COC087-240015- /O.NEW.KBOU.SV.W.0007.110523T2312Z-110524T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 512 PM MDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF ADENA SCHOOL...OR 13 MILES SOUTHEAST OF FORT MORGAN...MOVING NORTHEAST AT 10 TO 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWELVE-MILE CORNER...GARY...BRUSH AND ADENA SCHOOL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4036 10377 4028 10347 4001 10348 4001 10387 TIME...MOT...LOC 2312Z 199DEG 15KT 4011 10369 WIND...HAIL <50MPH 1.00IN $$
1 follow-up statement
540 WWUS55 KBOU 232336 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 536 PM MDT MON MAY 23 2011 COC087-232347- /O.CAN.KBOU.SV.W.0007.000000T0000Z-110524T0015Z/ MORGAN CO- 536 PM MDT MON MAY 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 4036 10377 4028 10347 4001 10348 4001 10387 TIME...MOT...LOC 2337Z 199DEG 15KT 4021 10365 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:35 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 23, 2:35 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT MON MAY 23 2011 .SHORT TERM...FOR THE REST OF THIS AFTN AND EVENING...A WEAK BUT DIFLUENT SOUTHWESTERLY FLOW ALOFT WILL REMAIN OVER THE REGION. A WEAK DISTURBANCE EMBEDDED IN THE FLOW ALOFT WILL PASS TO THE NORTH AND EAST. THIS SYSTEM HAS INITIATED SOME THUNDERSTORMS OVER THE FOOTHILLS AND PALMER DIVIDE THIS AFTN...THESE STORMS WILL CONTINUE TO SHIFT TO THE NORTH AND EAST THIS EVENING. STORM MOTION IS AROUND 15 KTS WITH MAINLY SMALL HAIL REPORTED WITH THE STORMS. COULD SFC BASED CAPES OVER 1000 J/KG BUT NOT MUCH BOUNDARY INTERACTION AND MARGINAL SHEAR. MAIN CONCERN WILL CONTINUE TO BE SMALL HAIL (LESS THAN ONE INCH) AND BRIEF HEAVY RAIN. SHOULD SEE SHOWER COVERAGE DECREASE FOR A SHORT TIME AFTER 06Z. ON TUESDAY...THE MAIN PORTION OF THE TROUGH TO THE SOUTHWEST WILL MOVE OVER EASTERN CO. INCREASING QG ASCENT DEVELOPING AT THE SFC AND ALOFT ESPECIALLY OVER THE NERN PLAINS. THIS SYSTEM WILL CONTINUE TO ORGANIZE THROUGH THE DAY. HEAVIEST PCPN WILL OCCUR OVER THE NERN PLAINS IN PROXIMITY TO THE UPPER LOW. MOST OF THIS ALREADY REFLECTED IN THE GRIDS SO ONLY MINOR ADJUSTMENTS AT THIS TIME. FCST CAPES FM THE INTERACTIVE SOUNDINGS GENERALLY 300-600 J/KG SO MORE SHOWERS VS THUNDERSTORMS. .LONG TERM...NEARLY VERTICALLY STACK STORM SYSTEM WILL BE LOCATED OVER WESTERN KANSAS COME TUESDAY EVENING. WILL SEE SCATTERED SHOWERS AND THUNDERSTORM EARLY TUESDAY EVENING. AIRMASS WILL BE SLIGHTLY UNSTABLE...WITH CAPES LESS THAN A 1000 J/KG. THUS THE THREAT FOR SEVERE STORMS IS VERY LOW. MODELS ARE IN A GOOD AGREEMENT SHOWING MODERATE TO HEAVY WRAP AROUND RAIN OVER THE NORTHEAST CORNER OF COLORADO FOR TUESDAY NIGHT. WENT AHEAD AND INCREASED POPS OVER NORTHEAST COLORADO TO 70-90 POPS FOR THIS. MODELS SHOW THIS RAIN CONTINUING INTO WEDNESDAY. MODELS SHOW AN ADDITIONAL 1 TO 3 INCHES OF RAIN FOR THE NORTHEAST CORNER OF COLORADO TUESDAY NIGHT AND WEDNESDAY. THIS IS ON TOP OF 1-2 INCHES TONIGHT AND TUESDAY. MAY HAVE FLOODING ISSUES IF WE START TO SEE THE HIGHER AMOUNTS OF RAIN (3-5 INCHES). FOR THE REST OF THE FORECAST AREA ONLY EXPECT SCATTERED CONVECTION AND LIGHT RAIN AMOUNTS AT BEST. UPPER LEVEL RIDGE WILL MOVE ACROSS THE COLORADO WEDNESDAY NIGHT. THIS WILL BE SHORT LIVED AS AN UPPER LEVEL LOW MOVES ACROSS THE NORTHERN ROCKIES. THIS WILL BRING A WEST TO NORTHWEST FLOW ALOFT TO COLORADO THURSDAY AND FRIDAY. AS THIS TROUGH PASSES TO OUR NORTH IT MAY TRIGGER A FEW SHOWERS AND THUNDERSTORMS OVER NORTHERN COLORADO THURSDAY AFTERNOON AND EVENING. EXPECT DRY CONDITIONS AND NEAR NORMAL TEMPERATURES TO PREVAIL THIS WEEKEND AND INTO EARLY NEXT WEEK. WESTERLY FLOW ALOFT WILL SHIFT TO THE SOUTHWEST BY EARLY NEXT WEEK AS AN BROAD UPPER LEVEL TROUGH SPINS OVER THE WESTERN U.S. && .HYDROLOGY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED OVER THE BURN AREAS THE REST OF THIS AFTERNOON AS THE FOCUS OF MOST OF THE STRONGER THUNDERSTORMS APPEARS TO BE MOVING TO THE EAST OF THE BURN AREAS. THE STORMS WERE MOVING TO THE NORTH-NORTHEAST AT AROUND 15 MPH. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THIS EVENING FROM THE WEST. BRIEF HEAVY RAIN...UP TO A QUARTER INCH IN 45 MINUTES AND SMALL HAIL THE MAIN CONCERN. SHOWERS MAY BE MORE WIDESPREAD ON TUESDAY BUT ONLY ISOLATED THUNDERSTORMS EXPECTED. RAINFALL RATES WILL GENERALLY BE AROUND A TENTH OF AN INCH PER HOUR. MINOR FLOODING IS POSSIBLE WITH ANY STORMS THAT MOVE ACROSS THE BURN AREAS THIS AFTN/EVNG...SIGNIFICANT FLOODING CONCERNS NO EXPECTED FOR TUESDAY. && .AVIATION...THE THREAT OF THUNDERSTORMS WILL CONTINUE PRIMARILY THROUGH 01Z THIS EVENING...WITH MAINLY RAIN SHOWERS THEREAFTER. CIGS WITH THE THUNDERSTORMS WILL DROP TO 5-7 KFT AGL WITH THE PASSING STORMS...WITH BRIEF MVFR VSBYS. SHOWERS WILL DECREASE AFTER 06Z-12Z TUESDAY MORNING. SOUTHEAST TO EASTERLY WINDS EXPECTED INTO THIS EVENING...THEN NORTHEASTERLY AFTER 05Z. NORTHERLY WINDS EXPECTED THROUGH MOST OF THE DAY TUESDAY WITH SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING AFTER 18Z. CIGS ON TUESDAY WILL RANGE FM 4-5 KFT AGL FOR MOST OF THE DAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && COOPER/MEIER
Hazardous weather outlook, May 23, 10:54 AM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT MON MAY 23 2011 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING WEATHER SYSTEM MOVING INTO ARIZONA WILL GRADUALLY SPREAD MOISTURE OVER COLORADO TODAY. DAYTIME HEATING WILL COMBINE WITH THE INCOMING MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. THE THREAT OF SEVERE THUNDERSTORMS IS LOW BUT THE STRONGER STORM COULD STILL PRODUCE BRIEF HEAVY RAINFALL...UP TO ONE HALF INCH IN 30 MINUTES...AND SMALL HAIL. THE FOUR MILE BURN SCAR IN BOULDER COUNTY WILL BE MOST SUSCEPTIBLE TO THE HEAVIER RAIN SHOWERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COOLER UNSETTLED WEATHER WILL CONTINUE ON TUESDAY WITH SHOWERS AND A FEW THUNDERSTORMS. THE SNOW LEVEL WILL BE ABOVE 10000 FEET. FOR WEDNESDAY...THERE WILL STILL BE SHOWERS AND A FEW THUNDERSTORMS... MAINLY OVER NORTHEAST COLORADO. SOME AREAS OVER THE NORTHEAST CORNER OF COLORADO MAY RECEIVE 2 TO 4 INCHES OF RAIN FROM MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER STORM REPORTS ARE APPRECIATED COOPER/MEIER
In the hours before
Special weather statement, May 23, 4:05 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT MON MAY 23 2011
COZ045-046-049-232230-
WASHINGTON COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
405 PM MDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SOUTHWESTERN WASHINGTON COUNTY
NORTHEASTERN ELBERT COUNTY
EASTERN ARAPAHOE COUNTY
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED 7 MILES SOUTH OF COTTONWOOD VALLEY...OR 20 MILES NORTH OF
LIMON...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD
VALLEY.
LAT...LON 3973 10379 3963 10352 3958 10362 3957 10372
3952 10372 3949 10378 3955 10392
TIME...MOT...LOC 2205Z 224DEG 13KT 3955 10378Special weather statement, May 23, 4:30 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 430 PM MDT MON MAY 23 2011 COZ045-049-232300- WASHINGTON COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 430 PM MDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY EASTERN ARAPAHOE COUNTY SOUTHEASTERN ADAMS COUNTY AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES EAST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD VALLEY AND LAST CHANCE. LAT...LON 3985 10378 3972 10345 3957 10374 3959 10389 TIME...MOT...LOC 2230Z 212DEG 13KT 3962 10373
Local storm report, May 23, 4:36 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
436 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 6 N WELLINGTON 40.79N 105.00W
05/23/2011 M0.75 INCH LARIMER CO TRAINED SPOTTER
0213 PM HAIL 4 E AURORA 39.70N 104.74W
05/23/2011 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
&&
JKSpecial weather statement, May 23, 4:39 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 439 PM MDT MON MAY 23 2011 COZ044-232315- MORGAN COUNTY CO- 439 PM MDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES WEST OF ADENA SCHOOL...OR 10 MILES SOUTH OF FORT MORGAN...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO TWELVE-MILE CORNER...LOG LANE VILLAGE...FORT MORGAN AND ADENA SCHOOL. LAT...LON 4032 10378 4022 10356 4003 10380 4014 10398 TIME...MOT...LOC 2239Z 224DEG 19KT 4013 10383
Local storm report, May 23, 4:50 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 10 S FORT MORGAN 40.12N 103.79W
05/23/2011 M1.00 INCH MORGAN CO TRAINED SPOTTER
0243 PM HAIL 6 N WELLINGTON 40.79N 105.00W
05/23/2011 M0.75 INCH LARIMER CO TRAINED SPOTTER
0213 PM HAIL 4 E AURORA 39.70N 104.74W
05/23/2011 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
&&
JKSpecial weather statement, May 23, 4:54 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 454 PM MDT MON MAY 23 2011 COZ042-048-232330- LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO- 454 PM MDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY NORTHEASTERN WELD COUNTY AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN WELD COUNTY...OR 30 MILES NORTHWEST OF STERLING...MOVING NORTH AT 10 TO 15 MPH. THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY COUNTIES. LAT...LON 4100 10343 4083 10354 4090 10376 4100 10372 TIME...MOT...LOC 2254Z 201DEG 12KT 4095 10360
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:30 PM MDT | Special Weather Statement | BOU | Larimer | 30 min |
| May 23, 4:05 PM MDT | Special Weather Statement | BOU | Elbert | 25 min |
| May 23, 4:30 PM MDT | Special Weather Statement | BOU | Washington | 30 min |
| May 23, 4:39 PM MDT | Special Weather Statement | BOU | Morgan | 36 min |
| May 23, 5:40 PM MDT | Special Weather Statement | BOU | Logan | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.